Alert archive / Texas / Tornado Warnings in 2019
Tornado Warning 30, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this tornado warning at May 17, 2019, 7:40 PM CDT for Pecos County, Terrell County, Texas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2019, 7:40 PM CDT (00:40 UTC)
- Expired
- May 17, 2019, 7:58 PM CDT
- In force
- 18 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.75 in
Counties Pecos County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 142 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 3:29 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 706 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 2606 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
569
WFUS54 KMAF 180040
TORMAF
TXC371-443-180115-
/O.NEW.KMAF.TO.W.0030.190518T0040Z-190518T0115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
740 PM CDT Fri May 17 2019
The National Weather Service in Midland has issued a
* Tornado Warning for...
East central Pecos County in southwestern Texas...
Northeastern Terrell County in southwestern Texas...
* Until 815 PM CDT.
* At 740 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Sheffield, moving east at 35 mph.
HAZARD...Tornado and baseball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
east central Pecos and northeastern Terrell Counties.
This includes Interstate 10 between mile markers 317 and 327.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3060 10166 3059 10166 3070 10200 3089 10195
3088 10188 3087 10186 3080 10183 3076 10184
3074 10181 3070 10181 3068 10178 3065 10177
3065 10171 3064 10167 3062 10165
TIME...MOT...LOC 0040Z 277DEG 30KT 3074 10185
TORNADO...RADAR INDICATED
HAIL...2.75IN
$$
291 follow-up statement
819
WWUS54 KMAF 180058
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT Fri May 17 2019
TXC371-443-180108-
/O.CAN.KMAF.TO.W.0030.000000T0000Z-190518T0115Z/
Pecos TX-Terrell TX-
758 PM CDT Fri May 17 2019
...THE TORNADO WARNING FOR EAST CENTRAL PECOS AND NORTHEASTERN
TERRELL COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southwestern Texas.
LAT...LON 3060 10166 3059 10166 3070 10200 3089 10195
3088 10188 3087 10186 3080 10183 3076 10184
3074 10181 3070 10181 3068 10178 3065 10177
3065 10171 3064 10167 3062 10165
TIME...MOT...LOC 0054Z 277DEG 30KT 3072 10168
$$
29What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 17, 6:27 PM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 17, 6:27 PM CDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
627 PM CDT Fri May 17 2019
.DISCUSSION...
&&
.AVIATION...
Have ongoing storms moving up from the south... these are strong
to severe... included mention at FST and MAF. Expect additional
storm development overnight as dryline retreats.
&&
.PREV DISCUSSION... /issued 245 PM CDT Fri May 17 2019/
DISCUSSION...
WV imagery shows an upper, closed trough over ID/NV/UT, leaving West
Texas and Southeast New Mexico under continuing progressive SW flow
aloft. At the sfc, leeside sfc troughing on the Front Range has
induced westerly sfc flow out west, and the dryline has begun mixing
east. At 16Z it ran N-S just east of the Texas/NM border before
bowing west into the Davis Mtns. Currently, the Td at KMAF is
63F....more like June than mid-May.
Just east of the dryline, mesoanalysis shows an elongated bullseye
of 4000 J/kg sbcape, w/no cap. All short-range models--HRRR, Texas
Tech WRF, NAM12--develop a classic Pecos supercell at around 21Z.
Mid-lvl lapse rates of around 7C/km or better will pose a large hail
threat, whereas 0-1km SRH is forecast to ramp up to above 100 m2/s2
after dark, so an isolated tornado can't be ruled out. This
convection is forecast to develop north/south along the dryline
overnight, affecting mainly the upper CO Rvr valley, SE Permian
Basin, and ern Stockton Plateau. Models develop quite a bit of QPF
in these areas, so a flash flood threat will exist, as well.
A Pac front will shunt the dryline east Saturday, bringing temps
down to below-normal and giving further convection a day off.
Sunday, temps ramp back up to above-normal as brief dirty ridging
sets in between systems. The secondary trough is forecast to make
landfall on the upper CA coast Sunday. A sfc trough running N-S
from SE CO to West Texas will result in a surge of return moisture,
w/the dryline sharpening up against the higher terrain by 06Z
Monday, before westerlies begin pushing it east. Deep-lyr shear and
continued steep lapse rates mean another bout of severe convection.
In the extended forecast, long-range models develop an upper ridge
over the SE CONUS, and a large trough over the western CONUS.
However, models exhibit significant differences in the placement and
evolution of these features that far out, so we'll keep POPs minimal
into the weekend. Temps look to remain near- to above-normal during
this time.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 63 85 55 90 / 60 10 0 0
Carlsbad 57 83 53 90 / 0 0 0 0
Dryden 69 92 63 93 / 40 0 0 0
Fort Stockton 62 85 58 91 / 40 0 0 0
Guadalupe Pass 54 75 55 84 / 0 0 0 0
Hobbs 56 81 51 87 / 10 0 0 0
Marfa 52 79 48 87 / 10 0 0 0
Midland Intl Airport 62 85 56 90 / 50 0 0 0
Odessa 62 85 56 90 / 40 0 0 0
Wink 59 86 54 92 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 8 PM MDT this evening for Guadalupe
Mountains Above 7000 Feet-Guadalupe and Delaware Mountains.
&&Hazardous weather outlook, May 17, 1:13 PM CDT, 6 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 113 PM CDT Fri May 17 2019 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-181815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 113 PM CDT Fri May 17 2019 /1213 PM MDT Fri May 17 2019/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Strong to severe thunderstorms are expected late this afternoon, but especially tonight across portions of the Permian Basin and the Lower Trans Pecos/Stockton Plateau. All severe weather hazards will be possible, including large to very large hail, damaging winds, frequent lightning, heavy rainfall,and a few tornadoes. A High Wind Warning is in effect for the Guadalupe and Delaware Mountains through early this evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There is an increased probability of severe thunderstorms Monday and Monday evening across the central and eastern Permian Basin. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary late this afternoon into tonight. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Local storm report, May 17, 5:11 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
511 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM TORNADO 10 W BAKERSFIELD 30.89N 102.47W
05/17/2019 Pecos TX PUBLIC
PUBLIC REPORTED TORNADO JUST SOUTH OF I-10 AT
APPROXIMATELY MILE MARKER 285.
&&
AGARCIALocal storm report, May 17, 6:29 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
629 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0626 PM HAIL 12 W IRAAN 30.91N 102.10W
05/17/2019 E1.50 INCH Pecos TX TRAINED SPOTTER
&&
AGARCIALocal storm report, May 17, 7:03 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
703 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM HAIL IRAAN 30.91N 101.90W
05/17/2019 E1.75 INCH PECOS TX FIRE DEPT/RESCUE
&&
AGARCIALocal storm report, May 17, 7:08 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
708 PM CDT FRI MAY 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL IRAAN 30.91N 101.90W
05/17/2019 E2.50 INCH PECOS TX PUBLIC
&&
AGARCIASpecial weather statement, May 17, 7:12 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
712 PM CDT Fri May 17 2019
TXZ070-180100-
Reagan TX-
712 PM CDT Fri May 17 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN REAGAN COUNTY UNTIL 800
PM CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Reagan County Airport, or 8 miles southwest of Big
Lake, moving northeast at 30 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Big Lake, Reagan County Airport and Best.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
western Texas.
LAT...LON 3108 10138 3108 10173 3136 10168 3139 10127
3122 10127
TIME...MOT...LOC 0012Z 231DEG 24KT 3112 10157Special weather statement, May 17, 7:18 PM CDT, 22 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 718 PM CDT Fri May 17 2019 TXZ062-063-069-070-180100- Midland TX-Reagan TX-Glasscock TX-Upton TX- 718 PM CDT Fri May 17 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GLASSCOCK... SOUTHEASTERN MIDLAND...NORTHWESTERN REAGAN AND NORTHEASTERN UPTON COUNTIES UNTIL 800 PM CDT... At 718 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles north of Rankin, moving northeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Midkiff. A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for western Texas. LAT...LON 3133 10188 3146 10210 3182 10172 3160 10149 TIME...MOT...LOC 0018Z 224DEG 34KT 3147 10196
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 7:12 PM CDT | Special Weather Statement | MAF | Reagan | 48 min |
| May 17, 7:18 PM CDT | Special Weather Statement | MAF | Midland | 42 min |
| May 17, 8:09 PM CDT | Special Weather Statement | MAF | Upton | 51 min |
| May 18, 12:53 AM CDT | Special Weather Statement | MAF | Winkler | 52 min |
| May 18, 1:43 AM CDT | Special Weather Statement | MAF | Ector | 47 min |
| May 18, 1:59 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland, Winkler | 61 min |
| May 18, 2:11 AM CDT | Special Weather Statement | MAF | Reagan | 34 min |
| May 18, 2:36 AM CDT | Severe Thunderstorm Warning | MAF | Reagan | 39 min |
| May 18, 2:48 AM CDT | Areal Flood Advisory | MAF | Reagan | 3 hr |
| May 18, 2:56 AM CDT | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin | 64 min |
| May 18, 3:16 AM CDT | Special Weather Statement | MAF | Reagan | 59 min |
| May 18, 3:19 AM CDT | Special Weather Statement | MAF | Mitchell | 41 min |
| May 18, 3:59 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Dawson, Howard, Martin, Mitchell, Scurry | 61 min |
| May 18, 4:00 AM CDT | Special Weather Statement | MAF | Mitchell | 45 min |
| May 18, 4:45 AM CDT | Special Weather Statement | MAF | Glasscock | 45 min |
| May 18, 4:57 AM CDT | Severe Thunderstorm Warning | MAF | Borden, Glasscock, Howard, Mitchell, Scurry | 63 min |
| May 18, 5:26 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| May 18, 6:08 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Mitchell | 112 min |
| May 18, 6:18 AM CDT | Special Weather Statement | MAF | Reagan | 42 min |
| May 18, 10:57 AM CDT | High Wind Warning | MAF | Culberson | 8 hr |
| May 18, 2:45 PM CDT | High Wind Watch | MAF | Brewster, Culberson, Jeff Davis, Presidio, Reeves | 37 hr |
Nearby
Tornado Warnings in Texas, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.